Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Albany, NY

August 9, 2000Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Aug 9, 2000, 10:04 PM EDT for Berkshire County, Massachusetts. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2000, 10:04 PM EDT (02:04 UTC)
Expired
Aug 9, 2000, 11:00 PM EDT
In force
56 min
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Berkshire County, MA

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 100206
SVRALB
MAC003-100300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1004 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 1100 PM EDT

* AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HANCOCK...OR ABOUT 6 MILES NORTHWEST OF
  PITTSFIELD...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHESHIRE AT 1015 PM EDT
  6 MILES SOUTH OF SAVOY AT 1025 PM EDT
  EAST WINDSOR AT 1030 PM EDT

LAT...LON 4260 7332 4242 7339 4237 7300 4258 7294

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:00 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 9, 10:00 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT WED AUG 9 2000

WL EXTEND FFA FOR EXTRM SRN VT AND BRKSHRS IN MA THRU 07Z PER SATPIX
TIMING PLUS LTL ADDITIONAL FOR RUNOFF...BUT WL TERMINATE MONTGOMERY
...SCHNECTADY AND SRN SARATOGA COS BASED ON KENX STORM TOTAL PCPN
AND TRACKS OF EXISTING ECHOES. DYING MID ATLC MCS AND VERY MUCH
ALIVE MCS ACRS MUCH OF OH VLY INTO WV KEEPING SOME MSTR FM NY/WRN
NEW ENG STORMS...HOWEVER WITH LINEAR PAT WL HAVE TO STILL BE
CONCERNED WITH EXCESSIVE PCPN AND HI H8 THETA-E VALUES. WK SFC TROF
NR 15W KRUT-VCNTY KIPT WHILE CDFNT APPEARS TO BE DRAPED THRU ERN
GRTLKS AND RUC PUSHES IT TO NR KART-KBFD AXIS BY 06Z WITH MSTR AXIS
INVOF EXISTING HIST STORM TOTAL PCPNS.

.ALY...NY ERN...FLASH FLOOD WATCH UNTIL MIDN ZONES 47 51>54 58>61
       VT EXTRM SRN...FLASH FLOOD WATCH UNTIL 3 AM THU ZONES 13 14
       MA EXTRM WRN...FLASH FLOOD WATCH UNTIL 3 AM THU ZONE 1
       CT NW...NONE.

In the hours before

Local storm report, Aug 9, 9:47 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
947 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

05p50 PM    SUMMIT                    NY   .75 INCH HAIL
08/09/00   SCHOHARIE                       DIME SIZE HAIL

NNNN
WASULA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:05 PM EDTSevere Thunderstorm WarningALYBerkshire55 min
Aug 9, 11:55 PM EDTSevere Thunderstorm WarningALYBerkshire65 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.